Mortality Rates and Causes of Death in Children with Epilepsy Prescribed Antiepileptic Drugs

Ackers, R., Besag, F.M.C., Hughes, E., Squier, W., Murray, M.L. and Wong, I.C.K. (2011) Mortality Rates and Causes of Death in Children with Epilepsy Prescribed Antiepileptic Drugs. Drug Safety, 34 (5). pp. 403-413. 10.2165/11588480-000000000-00000.

Full text not available from this repository.

DOI: 10.2165/11588480-000000000-00000

Abstract

Background: Patients with epilepsy, including children, have an increased risk of mortality compared with the general population. Antiepileptic drugs (AEDs) were the most frequent class of drugs reported in a study looking at fatal suspected adverse drug reactions in children in the UK. Objective: The objective of the study was to identify cases and causes of death in a paediatric patient cohort prescribed AEDs with an associated epilepsy diagnosis. Methods: This was a retrospective cohort study supplemented with general practitioner-completed questionnaires, post-mortem reports and death certificates. The setting was UK primary care practices contributing to the General Practice Research Database. Participants were children and adolescents aged 0–18 years prescribed AEDs between 1993 and 2005. Causality assessment was undertaken by a consensus panel comprising paediatric specialists in neuropathology, neurology, neuropsychiatry, paediatric epilepsy, pharmacoepidemiology and pharmacy to determine crude mortality rate (CMR) and standardized mortality ratios (SMRs), and the likelihood of an association between AED(s) and the event of death. Results: There were 6190 subjects in the cohort (contributing 26 890 person-years of data), of whom 151 died. Median age at death was 8.0 years. CMR was 56.2 per 10 000 person-years and the SMR was 22.4 (95% CI 18.9, 26.2). The majority of deceased subjects had severe underlying disorders. Death was attributable to epilepsy in 18 subjects; in 9 the cause of death was sudden unexpected death in epilepsy (SUDEP) [3.3 per 10 000 person-years (95% CI 1.5, 6.4)]. AEDs were probably (n = 2) or possibly (n = 3) associated causally with death in five subjects. Two status epilepticus deaths were associated causally with AED withdrawal. Conclusions: Children prescribed AEDs have an increased risk of mortality relative to the general population. Most of the deaths were in children with serious underlying disorders. A small number of SUDEP cases were identified. AEDs are not a major cause of death but in a small proportion of cases, a causal relationship between death and AEDs could not be excluded.

Item Type:Article
Departments, units and centres:Department of Practice and Policy > Centre for Paediatric Pharmacy Research
ID Code:2322
Journal or Publication Title:Drug Safety
Deposited By:Library Staff
Deposited On:13 Oct 2011 15:51
Last Modified:13 Oct 2011 16:22

Repository Staff Only: Item control page

School of Pharmacy Staff Only: Edit a copy to replace this item